|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 3 | Page : 284-285
Nicolau syndrome in a neonate
Fatima Tuz Zahra, Syed Suhail Amin, Mohammad Adil, Mahtab Alam
Department of Dermatology, Jawaharlal Nehru Medical College, Aligarh Muslim University, Aligarh, Uttar Pradesh, India
|Date of Web Publication||28-Jun-2019|
Dr. Mohammad Adil
Department of Dermatology, Jawaharlal Nehru Medical College, Aligarh Muslim University, B.9, Rizvi Apartments, Medical Road, Aligarh - 202 002, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Zahra FT, Amin SS, Adil M, Alam M. Nicolau syndrome in a neonate. Indian J Paediatr Dermatol 2019;20:284-5
Nicolau syndrome, also known as emboli cutis medicamentosa or livedo-like dermatitis, is a rare cutaneous reaction characterized by immediate intense pain at the injection site followed by the development of a reticular or hemorrhagic patch leading to tissue necrosis. Herein, we describe this rare condition in a neonate.
A 12-day-old baby presented with discoloration of skin over the back and buttock for 3 days after receiving an unknown injectable in the left buttock by a quack 3 days back for fever and difficulty in breathing. The mother noticed redness and swelling at the injection site after 4 h which progressed to involve the lower back over 2 days, and a central, dark violaceous area developed since the preceding day.
Dermatological examination revealed a well-defined, erythematous, edematous, tender, irregular plaque of 10 cm × 12 cm present over the left buttock extending to involve the lower back. A 4 cm × 5 cm irregular ecchymotic plaque was present on the lower back [Figure 1]. Rest of the cutaneous and mucosal examination was unremarkable. A clinical diagnosis of Nicolau syndrome was made based on the temporal association of the development of cutaneous lesions following the administration of injectable drug and the typical clinical features. The patient was prescribed topical steroid, antibacterial ointment, and systemic antibiotics and referred to a pediatric surgeon for debridement of the necrotic skin and dressing.
|Figure 1: Well-defined erythematous plaque with skin necrosis over the left buttock and back|
Click here to view
Nicolau syndrome is a rare iatrogenic complication usually following intramuscular injections of crystalloid suspensions. The exact pathogenesis of Nicolau syndrome is not known. The condition occurs possibly due to direct trauma, compression of the artery or embolism in the vessel, or arterial spasm following paravasal injection of the culprit drug. Children younger than 3 years are theoretically at greater risk as they have smaller vascular segments and therefore, arterial embolism is more likely to occur. However, for unknown reasons, most of the reported cases have been seen in adults.
Intense pain immediately after injection and subsequent development of erythema is followed 1–3 days later by the development of a tender, indurated plaque with a characteristic livedoid pattern. Necrosis and ulceration occur 5–15 days after injection. Healing occurs in a few weeks with the formation of an atrophic scar.
Management includes antibiotics, analgesics, topical steroids, dressing, and debridement. Precautions such as proper site for injection, aspirating the needle before injection to check for entry into the vessel, use of Z-injection technique, avoiding large doses at a site, and frequent change of the site of injection may help in reducing the number of cases.
There are only a few case reports of Nicolau syndrome in infants. These have been usually reported to occur after vaccination. Kienast et al. described seven cases of Nicolau syndrome in children following vaccination. Koklu et al. reported Nicolau syndrome after the administration of intramuscular Vitamin K immediately after birth.
Our case is unique as Nicolau syndrome developed early on the 9th day after birth and was not followed by vaccination or Vitamin K injection.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient's guardian has given consent for the child's images and other clinical information to be reported in the journal. The patient's guardian understands that the name and initials of the child will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Adil M, Amin SS, Arif T. Nicolau's syndrome: A rare but preventable iatrogenic disease. Acta Dermatovenerol Croat 2017;25:251-3.
Erkek E, Tuncez F, Sanli C, Duman D, Kurtipek GS, Bagci Y, et al.
Nicolau's syndrome in a newborn caused by triple DTP (diphtheria-tetanus-pertussis) vaccination. J Am Acad Dermatol 2006;54:S241-2.
Nagore E, Torrelo A, González-Mediero I, Zambrano A. Livedoid skin necrosis (Nicolau syndrome) due to triple vaccine (DTP) injection. Br J Dermatol 1997;137:1030-1.
Kienast AK, Mentze D, Hoeger PH. Nicolau's syndrome induced by intramuscular vaccinations in children: Report of seven patients and review of the literature. Clin Exp Dermatol 2008;33:555-8.
Koklu E, Sarici SU, Altun D, Erdeve O. Nicolau syndrome induced by intramuscular Vitamin K in a premature newborn. Eur J Pediatr 2009;168:1541-2.